Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Existence of traveling domain solutions for a two-dimensional moving boundary problem


Authors: Y. S. Choi and Roger Lui
Journal: Trans. Amer. Math. Soc. 361 (2009), 4027-4044
MSC (2000): Primary 35R35, 92C17
DOI: https://doi.org/10.1090/S0002-9947-09-04562-0
Published electronically: March 20, 2009
MathSciNet review: 2500877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove the existence of a traveling domain solution for a two-dimensional moving boundary problem. Specifically, we prove the existence of a domain that travels to the right at a constant speed $ k$ and a function $ b$ which solves a porous medium type equation in the domain with constant Dirichlet boundary condition. The proof is by Schaefer's fixed point theorem. The result may be viewed as an extension of the existence of traveling cell solutions of a one-dimensional cell motility model proved by the authors and Juliet Lee (2004).


References [Enhancements On Off] (What's this?)

  • 1. Amann, H. and M. G. Crandall (1978). On some existence theorems for semi-linear elliptic equations. Indiana U. Math. J. 27, 779-790. MR 503713 (80a:35047)
  • 2. Berestycki, Henri and Louis Nirenberg (1992). Traveling fronts in cylinders. Ann. Inst. H. Poincaré Anal. Non Linéaire 9, 497-572. MR 1191008 (93k:35019)
  • 3. Brazhnik, Pavel and John Tyson (2000). On traveling wave solutions of Fisher's equation in two spatial dimensions. SIAM J. Appl. Math. 60, 371-391. MR 1740251 (2001a:35088)
  • 4. Choi, Y.S., Juliet Lee and Roger Lui (2004). Traveling wave solutions for a one-dimensional crawling nematode sperm cell model. J. Math. Bio. 49, 310-328. MR 2102761 (2005g:92011)
  • 5. Choi, Y.S. and Roger Lui (2004). Existence of traveling wave solutions for a one-dimensional cell motility model. Taiwanese Journal of Mathematics, 8, 399-414. MR 2163314 (2006c:35030)
  • 6. Choi, Y.S., Patrick Groulx and Roger Lui (2005). Moving boundary problem for a one-dimensional crawling nematode sperm cell model, Nonlinear Analysis: Real World Applications 6, 874-898. MR 2165218 (2006f:35283)
  • 7. Choi, Y.S. and Roger Lui. Real eigenvalues of a linearized operator arising a moving boundary problem. Proceedings of AMS (accepted).
  • 8. Evans, Lawrence (1998). Partial Differential Equations, Graduate Studies in Math., 19, Amer. Math. Soc. MR 1625845 (99e:35001)
  • 9. Fife, Paul (1979). Mathematical Aspects of Reacting and Diffusing Systems, Lecture Notes in Biomath, vol. 28, Springer, NY. MR 527914 (80g:35001)
  • 10. Gilbarg, David and Neil Trudinger (1998). Elliptic Partial Differential Equations of Second Order. Springer, New York.
  • 11. Mogilner, A. and D. W. Verzi (2003). A simple 1-D physical model for the crawling nematode sperm cell. J. Stat. Phys. 110, 1169-1189.
  • 12. Pelcé, Pierre (1988). Dynamics of Curved Fronts. Academic Press, Boston. MR 986791 (91b:76002)
  • 13. Su, Jianzhong (2001). On the existence of finger solutions of the Hele-Shaw equations. Nonlinearity 14, 153-166. MR 1808629 (2001m:76039)
  • 14. Volpert, Vitaly A. and Valdimir Volpert (1994). Traveling Wave Solutions of Parabolic Systems, Translations of Mathematical Monographs, 140, Amer. Math. Soc. MR 1297766 (96c:35092)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35R35, 92C17

Retrieve articles in all journals with MSC (2000): 35R35, 92C17


Additional Information

Y. S. Choi
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269
Email: choi@math.uconn.edu

Roger Lui
Affiliation: Department of Mathematical Sciences, Worcester Polytech Institute, Worcester, Massachusetts 01609
Email: rlui@wpi.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04562-0
Keywords: Cell motility, moving boundary problem, traveling domain solutions
Received by editor(s): December 13, 2005
Received by editor(s) in revised form: May 7, 2007
Published electronically: March 20, 2009
Additional Notes: The first author’s research was partially supported by NIH grant no. 5P41-RR013186-07
The second author’s research was partially supported by NSF grant no. DMS-0456570
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society